Economics at your fingertips  

Stochastic volatility model under a discrete mixture-of-normal specification

Dinghai Xu and John Knight

Journal of Economics and Finance, 2013, vol. 37, issue 2, 216-239

Abstract: This paper investigates the properties of a linearized stochastic volatility (SV) model originally from Harvey et al. (Rev Econ Stud 61:247–264, 1994 ) under an extended flexible specification (discrete mixtures of normal). General closed form expressions for the moment conditions are derived. We show that our proposed model captures various tail behavior in a more flexible way than the Gaussian SV model, and it can accommodate certain correlation structure between the two innovations. Rather than using likelihood-based estimation methods via MCMC, we use an alternative procedure based on the characteristic function (CF). We derive analytical expressions for the joint CF and present our estimator as the minimizer of the weighted integrated mean-squared distance between the joint CF and its empirical counterpart (ECF). We complete the paper with an empirical application of our model to three stock indices, including S&P 500, Dow Jones 30 Industrial Average index and Nasdaq Composite index. The proposed model captures the dynamics of the absolute returns well and presents some consistent and supportive evidence for the Taylor effect and Machina effect. Copyright Springer Science+Business Media, LLC 2013

Keywords: Stochastic Volatility Model; Mixtures of Normal; Characteristic Function; Integrated Squared Error; Absolute Return; C01; C13; C14 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.springer. ... cs/journal/12197/PS2

DOI: 10.1007/s12197-011-9178-7

Access Statistics for this article

Journal of Economics and Finance is currently edited by James Payne

More articles in Journal of Economics and Finance from Springer, Academy of Economics and Finance Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2020-11-29
Handle: RePEc:spr:jecfin:v:37:y:2013:i:2:p:216-239